Neuroleptic malignant syndrome is a serious and potentially fatal adverse effect of antipsychotic medications. Although diagnostic criteria for neuroleptic malignant syndrome have been established and are widely accepted and used, it should be recognized that atypical presentations occur, particularly during treatment with atypical antipsychotics. However, it remains unclear whether these atypical presentations represent early or impending neuroleptic malignant syndrome. Furthermore, since neuroleptic malignant syndrome is a diagnosis of exclusion, careful consideration of other neuropsychiatric conditions should occur. Relying on creatine phosphokinase elevation may result in an incorrect diagnosis of atypical neuroleptic malignant syndrome. We wish to present a case of this diagnostic dilemma in a patient with catatonia.
Keywords: CPK; NMS; antipsychotics; catatonia; neuroleptic malignant syndrome; serotonin syndrome.